MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LEGION PS NP FEM SZ 5 RT; PROSTH, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONST, CEMENTED, POLY/METAL/POLY

SMITH & NEPHEW, INC. LEGION PS NP FEM SZ 5 RT; PROSTH, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONST, CEMENTED, POLY/METAL/POLY
Catalog Number 71423235
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Loss of Range of Motion (2032); Fibrosis (3167)
Date of Event 05/15/2017
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that manipulation under anesthesia was performed on (b)(6) 2017.It is unknown the reason of the mua.Prior to the mua the patient had lost 5 to 10 degrees of flexion.
 
Additional Manufacturer Narrative
Investigation results: the device, used for treatment, was not returned for evaluation.Therefore, product analysis could not be performed at this time.So the reported event could not be confirmed.A medical investigation was conducted and confirms per complaint details, an mua was performed on the right knee approximately 5 months post implantation due to decreased rom.However, per legal correspondence, medical documentation has not been provided as of the date of this review.Based on the information provided, the root cause and/or patient outcome beyond that which was provided in the complaint itself could not be confirmed nor concluded.No further medical assessment is warranted at this time.Should clinically relevant documentation/information become available, the clinical/medical task may be re-opened for further evaluation.Factors and/or some potential probable causes that could contribute to the reported event have been identified as overuse or excessive pressure on the joint, injury, infection and/or patient condition.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Without the actual product involved and/or device information, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.No further actions are being taken at this time.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6: the device, used for treatment, was not returned for evaluation.Therefore, product analysis could not be performed at this time.So the reported event could not be confirmed.A medical investigation was conducted and confirms the provided chartstiks (attached as 'new information' on 04/12/2021) were reviewed and appear to reflect the (b)(6) 2016 tka implantation components, which do not provide insight into the root cause of the reported event.No further clinical documentation/information has been provided to date; therefore, no further medical assessment is warranted at this time.Should clinically relevant documentation become available in the future, this case may be re-opened/re-assessed.A review of complaint history did not reveal additional complaints for the listed batch for the same failure mode.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of risk management files and instructions for use found that the reported failure was documented appropriately.Factors and/or some potential probable causes that could contribute to the reported event have been identified as overuse or excessive pressure on the joint, injury, infection and/or patient condition.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Without the actual product involved and/or device information, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.No further actions are being taken at this time.We consider this investigation closed.
 
Additional Manufacturer Narrative
H10.Additional information in b5.H11.Corrected information in d6a and h6.
 
Event or Problem Description
*us legal* it was reported that after a right tka with the genesis 2 system was performed on (b)(6) 2016, a manipulation under anesthesia was performed on (b)(6) 2017 due to arthrofibrosis.Prior to the mua the patient had lost 5 to 10 degrees of flexion.
 
Additional Manufacturer Narrative
H3, h6: given the nature of the alleged incident, the devices could not be returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation stated that the reported manipulation under anesthesia was done due to arthrofibrosis, which is a known complication of major knee surgeries due to excessive scar tissue formation.Therefore, it cannot be concluded the arthrofibrosis and subsequent manipulation under anesthesia were associated with the implants.The reported chronic pain can be seen as a result of the arthrofibrosis, infection and/or loosening.As well, the reported loosening can be seen as a result of the unspecified infection.The infection is a common risk of all surgeries, is highly likely of an exogenous nature and there is no evidence the infection is related to the implants.A subsequent second revision was reported due to pain and tenderness to touch; however, no further information was provided regarding this event.The known patient impact is the manipulation under anesthesia and multiple revisions.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part numbers over the past 41 months and for the batch numbers based on historical data of the device did not reveal similar events for the listed devices.A review of the instructions for use documents for knee systems revealed that postoperative therapy should be structured to prevent excessive loading of the operative knee and to encourage bone healing.This has been identified as a warning and precaution.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no reason to suspect that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include post-operative healing issue and/or patient condition.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
LEGION PS NP FEM SZ 5 RT
Common Device Name
PROSTH, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONST, CEMENTED, POLY/METAL/POLY
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
1450 brooks road
memphis, TN 38116
5123913905
MDR Report Key11106254
Report Number1020279-2021-00009
Device Sequence Number19735221
Product Code JWH
UDI-Device Identifier00885556030400
UDI-Public00885556030400
Combination Product (Y/N)N
Initial Reporter StateAR
Initial Reporter CountryUS
PMA/510(K) Number
K060742
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source Other,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 01/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/03/2025
Device Catalogue Number71423235
Device Lot Number15LM04575
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 12/10/2020
Supplement Date Received by Manufacturer03/25/2021
08/05/2021
12/13/2023
01/18/2024
Initial Report FDA Received Date01/04/2021
Supplement Report FDA Received Date03/28/2021
08/06/2021
12/13/2023
01/22/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/06/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71420186, LOT: F1613153.; 71421516, LOT: 15LM10832.; 71932635, LOT: 16EM21058.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Other;
Patient SexFemale